This study report a case of adverse reaction to cefixime;
a newly promoted drug in Nigeria, manifesting as dystonia and hypothermia
in a 12-year old boy. The reaction was delayed, as it occurred after the
second dose of the drug. The symptoms abated after cefixime was discontinued
without causing any sequelae. Neurotoxicity of cefixime was initially
uncommon and not reported during its clinical trial, but in recent time
it has emerged and is on the increase, especially in adults with renal
failure. The neurotoxicity reported in adults ranged from encephalopathy
to coma, which were reversible after discontinuation of the drug. Dystonia
and hypothermia had neither been reported in adults nor children following
use of cefixime at therapeutic dose or in children with renal failure.
This report is, therefore, made to alert health care providers that adverse
drug reaction in children is not a rare problem in Nigeria and to highlight
the significance of evidence based medicine, safe and rational prescribing
in preventing adverse reaction to drugs.